Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 45, NWS Goodland, KS

April 22, 2001Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 22, 2001, 1:35 AM CDT for Norton County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2001, 1:35 AM CDT (06:35 UTC)
Expired
Apr 22, 2001, 2:00 AM CDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Norton County, KS

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 220635
SVRGLD
KSC137-220700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
135 AM CDT SUN APR 22 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 200 AM CDT

* AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF EDMOND...OR ABOUT 10 MILES
  SOUTH OF NORTON...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CALVERT...NORTON AT 140 AM CDT
  ALMENA AT 145 AM CDT

ANOTHER LOCATION IN THIS WARNING IS...DENSMORE.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

$$

LAT...LON 3967 10001 3959 9982 3969 9962 4000 9962
          4001 9986

fENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:45 PM CDT, 9 hours 50 minutes earlier.

Area forecast discussion, Apr 21, 3:45 PM CDT, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT SAT APR 21 2001

CHALLENGES ARE MANY SUN AS DEVELOPING STORM SLICES THROUGH CWA.
EXTENT OF TSRAS (SOME POSS SEVERE)...RAIN...SNOW...HIGH TEMPS AND
WIND ARE THE MOST PREDOMINANT ONES.

ALL MODELS PRETTY MUCH IN AGREEMENT WITH UPPER LOW POSIT AND SFC
PICTURE AT INITIALIZATION. ALSO THEY ARE IN BETTER AGREEMENT TODAY
WRT TRACK. WILL CONTINUE TO STICK WITH ETA AND INCREASED RESOLUTION.
FCST BASED ON NW PTN OF CWA STAYING IN COOLER AIR AS SFC LOW
DEVELOPS LATE TONIGHT IN SE CO AND MOVES NE ACROSS CWA SUN. UPPER
LOW AT 70H AND 50H PASSES OVER EXTREME NW KS DURING EARLY EVENING
SUN HEADING FOR NE NEB.

WV/IR SHOWING S/W AND VORT MAX RAPIDLY APPROACHING EAST CEN CO THIS
PM AS IT MOVES NE AT NEAR 50 KTS. EXPECT THIS TO TRIGGER UVV AND
TSRAS SPREADING ACROSS CWA THIS EVENING. SOME PROB SEVERE. TONIGHT
LATER FRONT SETTLES IN ALONG I-70 AREA WITH MODELS SHOWING GENERAL
RAIN TO SET IN FOLLOWING TSRA OUTBREAK. LOWS NEAR GUID. SOME SNOW
MIXED WITH RAIN IN FAR NE CO LATER TONIGHT.

SUN IS STORMY TYPE DAY. AS NOTED EARLIER LOW CENTER MOVES NE ACROSS
SE PTN OF CWA DURING DAY BRINGING NORTH WINDS OF 20 TO 30 MPH WITH
GUSTS TO 40 (AT LEAST) BEHIND IT. MAY REQUIRE WIND ADVISORY OR SOME
TYPE WINTER WEATHER ADVISORY IN FAR EAST CO SUN PM...BUT TOO EARLY
TO TELL YET. RAIN CHANGING TO SNOW THAT AREA WITH GREATEST AMTS OF
1-3 INCHES. NOT MUCH ON GROUND THOUGH AS SFC GROUND TEMPS REMAIN IN
50S AND SNOW SHOULD BE VERY WET. MAY CAUSING DRIVING PROBS AS BRIEF
WHITEOUTS ARE POSSIBLE LATE IN DAY WHERE SNOW IS HEAVIEST. PROB IN
KS SOUTH OF I-70 MAY BE DRY SLOW POKING NORTH AS FAR AS GLD DURING
DAY BEFORE MOVING EAST AND WRAPAROUND MOISTURE SETS IN AS LOW
PASSES. HIGH TEMPS TO RANGE FROM LOW 40 IN AM IN YUMA CTY CO TO NEAR
70 IN EAST CWA (HLC AREA). IN SOUTH AND EAST PTN CWA ANOTHER ROUND
OF TSRAS NEAR DRY SLOT AND/OR AHEAD OF COLD FRONT IS EXPECTED LATE
IN DAY INTO EVENING. WITH EXTREME TEMPS VARIATION AND STRONG UVV
SOME SEVERE AGAIN POSS.

NW WINDY CONDITIONS INTO NIGHT ALL AREAS AS LOW RACES NE. EXPECT
TEMPS TO DROP BELOW FREEZING IN CO AND EXTREME NW KS AND EXTREME SW
NEB LATE SUN NIGHT. FEW FLURRIES IN NW BEFORE SKIES BEGIN TO BREAK
LATE SUN NIGHT/EARLY SUN AS STORM MOVES RAPIDLY
AWAY.

MON APPEARS TO BE SLIGHTLY CHILLY IN 50S AND LOW 60S BUT WILL FEEL
GREAT COMPARED TO SUN IN MANY AREAS. UPPER RIDGE BEGINS TO BUILD
BACK INTO AREA AS SUN SYSTEM PULLS RAPIDLY INTO GREAT LAKES AREA. PC
MON AND CLEARING MON NIGHT WITH LIGHT WINDS AND TEMPS NEAR
FREEZING.

IN EXTENDED NO CHANGE AS UPPER RIDGE MOVING IN REMAINS ON TRACK.
HAVE ADDED SAT AS CARBON COPY OF FRI AS IT APPEARS AFTERNOON HEATING
AND CONDITIONAL STABILITY BECOME KEY WORDS OF DAY. OTHERWISE RIDGE
KEEPS TEMPS NEAR TO SLIGHTLY ABOVE NORMAL.

THANKS TO BOU AND LBF FOR COORDINATION.

.GLD...NONE.

RJC

In the hours before

Special weather statement, Apr 21, 9:59 PM CDT, 3 hours 36 minutes before
KSZ003-004-014>016-028-029-042-220500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
859 PM MDT SAT APR 21 2001

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT...

A SEVERE THUNDERSTORM WATCH CONTINUES FOR THE FOLLOWING COUNTIES IN
NORTHWEST KANSAS...

WICHITA...LOGAN...THOMAS...DECATUR...SHERIDAN...GOVE...GRAHAM AND
NORTON. LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL ARE
POSSIBLE WITH ANY THUNDERSTORMS OVER THESE COUNTIES FOR THE
REMAINDER OF THIS EVENING.

AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT CDT.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

KPL
Special weather statement, Apr 21, 11:00 PM CDT, 2 hours 35 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1000 PM MDT SAT APR 21 2001

...A STRONG SPRING STORM WILL BRING A VARIETY OF WEATHER TO THE
TRI-STATE AREA...

A STRONG UPPER AIR DISTURBANCE MOVING THROUGH ARIZONA OVERNIGHT WILL
DEVELOP A STRONG SURFACE LOW PRESSURE SYSTEM IN SOUTHEAST COLORADO
EARLY SUNDAY MORNING.  THIS STORM SYSTEM WILL MOVE ACROSS THE REGION
DURING THE DAY SUNDAY BRINGING A VARIETY OF SPRING WEATHER WITH
IT...RANGING FROM SEVERE THUNDERSTORMS TO COLD RAIN TO SNOW.  A COLD
FRONT WILL SWEEP ACROSS THE REGION DURING THE DAY BEHIND THE LOW
CAUSING WINDS TO RAPIDLY SHIFT TO THE NORTH AT 20 TO 30 MPH WITH
MUCH STRONGER GUSTS LIKELY.

PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE DAY...
AND SOME OF THE THUNDERSTORMS MAY BECOME SEVERE.  IN EASTERN
COLORADO RAIN WILL CHANGE TO SNOW DURING THE DAY.  THE COMBINATION
OF SNOW AND STRONG NORTH WINDS MAY CAUSE REDUCTIONS TO VISIBILITY
AND MAKE DRIVING HAZARDOUS.  HEAVIER SNOWS ARE EXPECTED FROM EAST
AND NORTHEAST COLORADO INTO WESTERN NEBRASKA.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE COMMERCIAL
SOURCE OF WEATHER INFORMATION AS THIS STRONG SPRING STORM APPROACHES.

ENTWISTLE
Special weather statement, Apr 21, 11:43 PM CDT, 1 hour 52 minutes before
KSZ015-016-029-220800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1043 PM MDT SAT APR 21 2001

...SEVERE THUNDERSTORM WATCH NUMBER 166 IS IN EFFECT FOR PARTS
OF NORTHWEST KANSAS UNTIL 3 AM CDT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN NORTHWEST KANSAS...

SHERIDAN...GOVE AND GRAHAM.

LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL ARE
POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP AND MOVE OVER THESE
COUNTIES TONIGHT.

AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CDT.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BEK ALERT
IF YOU EXPERIENCE RAPIDLY CHANGING WEATHER CONDITIONS TONIGHT.

KPL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 4:36 AM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan39 min
Apr 22, 5:42 AM CDTSevere Thunderstorm WarningGLDNorton48 min
Apr 22, 8:29 AM CDTSevere Thunderstorm WarningGLDCheyenne46 min
Apr 22, 8:37 AM CDTSevere Thunderstorm WarningGLDSherman38 min
Apr 22, 8:44 AM CDTSevere Thunderstorm WarningGLDLogan, Wallace46 min
Apr 22, 9:13 AM CDTSevere Thunderstorm WarningGLDWichita32 min
Apr 22, 9:15 AM CDTSevere Thunderstorm WarningGLDThomas30 min
Apr 22, 9:22 AM CDTSevere Thunderstorm WarningGLDLogan38 min
Apr 22, 11:08 AM CDTSevere Thunderstorm WarningGLDSheridan67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.